Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS Kansas City, MO

May 13, 2008Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2008, 6:57 PM CDT for Linn County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2008, 6:57 PM CDT (23:57 UTC)
Expired
May 13, 2008, 7:12 PM CDT
In force
15 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 13, 5:09 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 132357
SVREAX
KSC107-140030-
/O.NEW.KEAX.SV.W.0079.080513T2357Z-080514T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF BLUE MOUND...OR 19 MILES SOUTHWEST OF MOUND CITY...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE MOUND BY 705 PM CDT.
  MOUND CITY BY 720 PM CDT.
  PLEASANTON BY 730 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
      3803 9507 3815 9507
TIME...MOT...LOC 2357Z 230DEG 36KT 3801 9509

$$

DB
2 follow-up statements
000 
WWUS53 KEAX 140009
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT TUE MAY 13 2008

KSC107-140030-
/O.CON.KEAX.SV.W.0079.000000T0000Z-080514T0030Z/
LINN KS-
709 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN COUNTY IN
EAST CENTRAL KANSAS UNTIL 730 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLUE MOUND...OR 13 MILES SOUTHWEST OF MOUND CITY...
MOVING NORTHEAST AT 41 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY BY 720 PM CDT.
  PLEASANTON BY 730 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
      3803 9507 3815 9507
TIME...MOT...LOC 0009Z 230DEG 36KT 3809 9497

$$

DB
000 
WWUS53 KEAX 140012
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT TUE MAY 13 2008

KSC107-140022-
/O.CAN.KEAX.SV.W.0079.000000T0000Z-080514T0030Z/
LINN KS-
712 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IN EAST CENTRAL
KANSAS IS CANCELLED...

AT 708 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3821 9504 3834 9480 3832 9463 3803 9463
      3803 9507 3815 9507
TIME...MOT...LOC 0012Z 230DEG 36KT 3811 9494

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:17 PM CDT, 40 minutes earlier.

Area forecast discussion, May 13, 6:17 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CDT TUE MAY 13 2008

...UPDATED AVIATION DISCUSSION...

/400 PM CDT TUE MAY 13 2008/
.DISCUSSION...

FOREMOST FORECAST CONCERN IS WITH CONVECTIVE POTENTIAL THROUGH THIS
EVENING. LATEST WATER VAPOR IMAGERY SHOWS THE NORTHERN UPPER TROUGH
NOW ACROSS THE DAKOTAS...WITH THE SOUTHERN TROUGH DIGGING ACROSS
ARIZONA. THE SURFACE COLD FRONT IS SITUATED FROM NEAR LAMONI TO ST
JOSEPH AND BACK ACROSS EMPORIA. THE FRONT MOVED LITTLE EARLIER
TODAY...BUT HAS STARTED TO MAKE BETTER EASTWARD PROGRESSION THIS
AFTERNOON. LOW LEVEL MOISTURE RETURN IN ADVANCE OF THE FRONT HAS
BEEN RATHER IMPRESSIVE TODAY...WITH SURFACE DEWPOINTS IN THE LOWER
TO MIDDLE 60S ACROSS EAST CENTRAL KANSAS INTO WEST CENTRAL MISSOURI.
EVENTHOUGH MOISTURE WAS ABLE TO RETURN...HEATING HAS BEEN LIMITED BY
PERSISTENT CLOUD COVER TODAY. THUS...THE GREATEST INHIBITING FACTOR
FOR THUNDERSTORM DEVELOPMENT APPEARS TO BE THE LARGE CAP STILL IN
PLACE PER 18Z TOPEKA AND SPRINGFIELD SOUNDINGS.

SMALL SCALE UPPER SHORTWAVE ENERGY WILL APPROACH THIS
EVENING...ALONG WITH AN UPPER LEVEL JET STREAK. THIS FORCING MAY BE
WHAT IS NEEDED FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IN THE
VICINITY OF THE FRONT. FORECAST MODELS ARE SUGGESTING THAT THE BULK
OF ACTIVITY MAY BE THEN BECOME MORE POST FRONTAL THIS EVENING.
ALTHOUGH SEVERE THUNDERSTORM POTENTIAL CANT BE RULED OUT IF STORMS
CAN DEVELOP THIS EVENING...WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH THE BETTER SEVERE THREAT
APPEARS TO BE SOUTH OF THE FORECAST AREA.

ANY PRECIPITATION IS EXPECTED TO MOVE EAST OF THE FORECAST AREA
ALONG WITH THE FRONT BY MIDNIGHT. A DRY FORECAST IS IN STORE FOR
WEDNESDAY AS A SURFACE RIDGE WORKS EAST ACROSS THE AREA. THE NEXT
CHANCE FOR PRECIPITATION IN THE WAY OF SHOWERS...RETURNS TO THE
REGION OVERNIGHT WEDNESDAY NIGHT INTO THE DAY THURSDAY AS THE
SOUTHERN TROUGH EJECTS EAST ACROSS TEXAS AND OKLAHOMA. THERE REMAINS
SOME QUESTION AS TO HOW FAR NORTH THE SYSTEM WILL TRACK...AND THE
RESULTANT NORTHWARD EXPANSE OF PRECIPITATION INTO MISSOURI. KEPT
HIGHEST PRECIPITATION CHANCES IN THE LIKELY CATEGORY CONFINED TO THE
SOUTHERN THIRD OF THE FORECAST AREA OVERNIGHT WEDNESDAY NIGHT. A
COOLER DAY WILL FOLLOW FOR THURSDAY WITH TEMPERATURES GENERALLY IN
THE MIDDLE 60S.

STOFLET

FRIDAY THROUGH TUESDAY...

DURING THE EXTENDED PERIOD MODELS MORE OR LESS AGREE IN AMPLIFYING
THE FLOW AS A LARGE RIDGE BUILDS IN THE WEST AND DEEP TROF IN THE
EAST. THIS LEAVES THE CWA IN RATHER FAST NORTHWEST FLOW WHICH SHOULD
KEEP US GENERALLY DRY THROUGH THE EXTENDED PERIOD. THIS WILL ALSO
RESULT IN TEMPERATURES MODERATING BACK TO NEAR NORMAL THROUGH MUCH
OF THE EXTENDED WITH HIGHS GENERALLY IN THE 70S AND LOWS MOSTLY IN
THE 50S.

HAVING SAID THE PERIOD IS EXPECTED TO BE DRY...GIVEN THE FAST
NORTHWEST FLOW WOULDNT BE SURPRISED TO SEE A WAVE OR TWO RACE DOWN
THE FRONT SIDE OF THE RIDGE AND BRING A FEW SCATTERED SHOWERS AND
POSSIBLY A TEMPORARY AND SLIGHT BACKDOOR PUSH OF COOL AIR ON ANY
GIVE DAY. GFS SHOWS THIS POSSIBLY MONDAY...BUT IT WOULD BE FOOLISH
TO TRY TO TIME THIS OUT THAT FAR OUT AND INTRODUCE POPS. AS A RESULT
WILL LEAVE IT DRY FOR NOW WITH ONLY SLIGHTLY COOLER TEMPS FOR MONDAY
THAN THE REST OF THE EXTENDED PERIODS.

BAILEY

&&

.AVIATION...

FOR THE 00Z TAFS...A LINE OF THUNDERSTORMS IS CURRENTLY MOVING
THROUGH THE FAR SOUTHERN PORTION OF THE CWA AND THE COLD FRONT HAS
PASSED THROUGH ALL OF THE EAX TERMINALS.  FOR THE REST OF THE TAF
PERIOD...NOT EXPECTING ANY OF THE SHOWER OR THUNDERSTORM ACTIVITY TO
AFFECT ANY OF THE TERMINALS.  CEILINGS SHOULD BE CLEARING OUT
GRADUALLY AS THE NIGHT GOES ON.

MJS

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 5:05 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT TUE MAY 13 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
505 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A COLD FRONT STRETCHED FROM BETHANY TO KANSAS CITY LATE THIS
AFTERNOON WITH THE FRONT PRESSING SOUTHEAST. MOISTURE WAS SLOWLY
INCREASING AHEAD OF THE FRONT...BUT A STRONG CAP IN THE MID LEVELS
OF THE ATMOSPHERE WAS INHIBITING THE DEVELOPMENT OF THE
THUNDERSTORMS. THE CAP WILL WEAKEN LATE THIS AFTERNOON AND EARLY
THIS EVENING...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP
MAINLY SOUTH OF A LINE FROM PAOLA TO MARSHALL TO BOONVILLE BY EARLY
THIS EVENING. INSTABILITY WILL REMAIN WEAK...BUT A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH OF A LINE FROM MOUND CITY
KANSAS TO BUTLER TO CLINTON. ALTHOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT...THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF A MOUND CITY TO BUTLER TO CLINTON LINE.

DB

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.